It is currently Wed Aug 23, 2017 1:28 pm



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 4 posts ] 
Author Message
PostPosted: Thu Sep 11, 2014 3:01 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Thu Jun 26, 2014 4:41 am
Posts: 712
Location: Connected
Possible Connection Between Long Term Suboxone Usage and Early Onset Cataracts?

I just today had surgery for cataract removal (and at the same time I had a procedure to correct astigmatism).

The staff at the hospital today were all calling me their "pediatric patient" (lol) since I am young for this problem. During my pre-op appointments I was asked again and again if I had been taking any medications. "No" I lied. Then I was told that everyone "eventually" gets cataracts, and I must just be a "fluke" getting them at my age, and that it does "occasionally" happen.

I've had my suspicions that the suboxone may have had something to do with this problem, and finally today did a (very) little research. It doesn't look to me like there is anything definitive yet, but this admittedly rather "unscientific" link shows that out of one particular group of people who were taking suboxone long term, most of those that developed cataracts did so after around 10 years (my habit was 8yrs), and around 55years old (I'm 48 ). 55 is still young for cataracts (around 75yrs is average).

My gut tells me that the suboxone did cause mine. I had not been taking ANY other meds regularly, except xanax "now and then', I don't have diabetes (or any other illness or disease), and there is no family history of early cataracts.

http://www.ehealthme.com/ds/suboxone/cataract

And, if I am interpreting it correctly, this information from "medsfacts.com" says that about .32% of patients using Suboxone reported cataracts as a side effect. And I think that is "all" the patients studied, not just the long term ones. I'd wager long term users would have a higher percentage.

http://medsfacts.com/study-SUBOXONE-cau ... TARACT.php

Here is a quote from "someone" who posted on "drugs.com" (also not very scientific, but anecdotal and I think interesting):

"I have been taking Suboxone for 13 months, I wore glasses before I started on Suboxone. After about 7 months I went to my yearly eye exam, and they could not get my eyesite corrected, he then confirmed that I have cataracts. I have done research and found that cataracts is a side affect of Suboxone."

The good news for me is that I have insurance coverage and although it currently feels like there are tiny needles in my eye and my vision is still a little foggy, I can already tell that I will see CLEARLY long distance again, and this procedure is supposed to correct my vision permanently so no more glasses! (Still have to get the other eye done though).

In a strange way it has turned out to be a "good thing" (for me), because instead of living with increasingly worse vision like many people do until I am in my 70s or 80s and my cataracts are bad enough to operate, I will have the benefit of perfect vision now and for the rest of my life!

Still, I wanted to post this just as a "warning" for others on subs long term, that early cataracts are something they "might" have to deal with. I had an eye doctor who somehow miss-diagnosed me and I lived a year longer with them than I had to, so make sure you find a good eye doctor if your vision seems to be seriously declining.

I'm very curious if there are any other long term sub users on this forum who also developed cataracts at a relatively young age and with no apparent cause?
(Probably a long shot I know, since if there is a connection, it is most likely with very long term use, and as far as I know, my habit was/ is one of the longest here...)

_________________
"BE the change that you wish to see in the world"

Mahatma Gandhi


Top
 Profile  
 
PostPosted: Mon Sep 15, 2014 4:01 pm 
Offline
Moderator
Moderator
User avatar

Joined: Sun Jan 02, 2011 12:35 am
Posts: 2802
Location: Southwest
"I have been taking Suboxone for 13 months, I wore glasses before I started on Suboxone. After about 7 months I went to my yearly eye exam, and they could not get my eyesite corrected, he then confirmed that I have cataracts. I have done research and found that cataracts is a side affect of Suboxone."

Hi BF, reading the medical link provided it doesn't say Suboxone causes cataracts, it says 7899 patients have reported cataracts as a side effect. It went on to say:
"Percentage of SUBOXONE patients where CATARACT is a reported side effect: 0.31649575895683%" That is a pretty low percentage. Less than ½ of 1%.

Meaning, a lot of side effects get reported for all kinds of different drugs. The only real way to know if it does indeed have a cause and effect would be to have a double blind study with a fairly large population. Or whatever way the medical science community does their testing. I in no way am saying it doesn't or it does. I just read the report a little more closely.

Thanks for posting the info,

rule

_________________
Don't take yourself so damn seriously


Top
 Profile  
 
PostPosted: Mon Sep 15, 2014 6:52 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Thu Jun 26, 2014 4:41 am
Posts: 712
Location: Connected
rule62 wrote:
"I have been taking Suboxone for 13 months, I wore glasses before I started on Suboxone. After about 7 months I went to my yearly eye exam, and they could not get my eyesite corrected, he then confirmed that I have cataracts. I have done research and found that cataracts is a side affect of Suboxone."

Hi BF, reading the medical link provided it doesn't say Suboxone causes cataracts, it says 7899 patients have reported cataracts as a side effect. It went on to say:
"Percentage of SUBOXONE patients where CATARACT is a reported side effect: 0.31649575895683%" That is a pretty low percentage. Less than ½ of 1%.

Meaning, a lot of side effects get reported for all kinds of different drugs. The only real way to know if it does indeed have a cause and effect would be to have a double blind study with a fairly large population. Or whatever way the medical science community does their testing. I in no way am saying it doesn't or it does. I just read the report a little more closely.

Thanks for posting the info,

rule

Hey rule,
Yes, I do know it is a very low percentage (in my original post I just rounded it to .32% or 32/100 % ) - thanks for making that even clearer for other people reading this.

My thinking is that since these results were from all ranges of use (I believe, and not just long term like me) and there hasn't been much research on long term effects yet, we really don't know, there could actually be a higher percentage that have just not been studied, or have not made the connection, or have not told their dr. they were on suboxone (like me!), etc.

Of course my condition could be totally unrelated to the subs, but it was just so strange to me since I am otherwise completely healthy, and very young comparatively. And my "intuition" says there is a relationship, but yeah, that is not "scientific evidence" is it! lol

My real purpose in posting was so in the "off chance" that there IS a correlation, and there is someone else who has been using subs continuously for 8-10 years or more and is having vision problems, they may want to ask their eye dr. to check for cataracts;

Because as I said before, my old eye dr. missed them and it took me about a year before I finally found a new dr. and was correctly diagnosed. Then it took a few months longer to get the surgery to correct my vision.

I don't want that to happen to anyone else, KWIM? :)

_________________
"BE the change that you wish to see in the world"

Mahatma Gandhi


Top
 Profile  
 
Our Sponsors
PostPosted: Tue Sep 16, 2014 1:32 pm 
Offline
Moderator
Moderator
User avatar

Joined: Sun Jan 02, 2011 12:35 am
Posts: 2802
Location: Southwest
Hi BF,

The main reason I even posted to this topic was to keep it up top for all to read. Yes, if overs are having the same problem, report it. That is how the FDA knows what other side effects may come with taking a drug.

Good post, Thanks!

rule

_________________
Don't take yourself so damn seriously


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 4 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 1 guest


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group